Blood pressure reducers: Weight gain through beta blockers?

0

Beta-blockers are drugs used to lower blood pressure and heart beat. Taking these drugs can be accompanied by side effects. The drugs can greatly slow down the pulse and lead to asthma attacks, explains the German Heart Foundation on its website. Rarely they also cause fatigue, depressive moods and potency problems in men. Circulatory disorders of the extremities (cold hands and feet) can also worsen. And some preparations can lead to weight gain.

Millions of people take beta blockers every day. These drugs are mainly prescribed for high blood pressure, coronary heart disease and chronic heart failure. Although they are considered well-tolerated drugs, they can also be associated with undesirable side effects. Is it true, however, that antihypertensive drugs can also lead to weight gain?

As Dr. Sheldon Sheps explains in an article published by the renowned Mayo Clinic (USA), one can gain weight by taking beta-blockers. The average weight gain is about 1.2 kilograms.

Weight gain in the first months

According to the physician, weight gain is more likely with older beta blockers. Newer preparations usually do not lead to weight gain. The good news is that weight gain occurs in the first few months after starting the medicine and then generally stops.

If there are side effects from taking the antihypertensive drugs, they should not be discontinued. “Do not stop beta-blockers for a short period of time, otherwise your heartbeat and blood pressure may rise suddenly. The dose should only be changed in consultation with your doctor,” writes the Heart Foundation.

However, beta-blockers associated with weight gain are normally no longer prescribed unless other drugs have failed to work.

If you are taking a beta-blocker for heart failure (weak heart), tell your doctor immediately if you suddenly gain more than two to three pounds or five pounds per week in one day, Dr. Sheps warns.

Also, if you switch from a diuretic (dehydration tablets) to a beta-blocker to treat high blood pressure, you may gain a few pounds because you will not be able to excrete as much fluid.

This sudden weight gain may mean that fluid accumulates in your legs, abdomen or chest, which may indicate that your heart failure is getting worse. (ad)

Weight gain through beta blockers?
WashingtonNewsday Health and Wellness.

Share.

Leave A Reply